Could your child’s asthma medication be causing cavities? The answer is somewhat unclear. Some scientific studies have suggested that anti-asthmatic medications may increase the risk of tooth decay and erosion, while others claim that there’s no link at all. Unfortunately, these conflicting studies don’t offer much reassurance when your child’s teeth and lungs are in question.
What we do know is that inhaled asthma medications can create conditions in the mouth that may increase the risk of dental problems. When your child inhales the medication, a powdery substance washes over the teeth, reducing the level of saliva and increasing the amount of acid in the mouth. These two factors can contribute to tooth erosion and decay.
In addition, many asthmatic children breathe through their mouths, which also reduces the level of saliva, resulting in dry mouth (xerostomia). Saliva is the body’s natural defense against decay, diluting the acids in the mouth that break down the tooth enamel; anything that reduces saliva encourages cavities.
Nebulizers utilize a type of sugar called fructose; other oral anti-asthma medications use sugars to make them more palatable to children. Frequent use of these types of medications creates more exposure to sugar, which we all know can lead to decay. However, there is no conclusive proof that taking these medications puts your child at increased risk.
The best solution is to pay special attention to the dental health of a child who takes asthma medications. Be extra vigilant with brushing and flossing, and have your child chew sugarless gum, rinse with water, or brush after taking his or her medication. See us regularly, and discuss your child’s asthma medications at each appointment. This way, we can watch for signs of acid erosion or decay, catching any problems before they become more serious. Together, we can ensure that your child’s teeth stay healthy―that will allow everyone to breathe a little easier!